Michael Kleerekoper, MD, MACE, has joined the faculty at the University of Toledo Medical School where he is Professor in the Department of Internal Medicine and section chief of the Endocrinology Division. The author of numerous journal studies, Dr. Kleerekoper serves on the editorial boards for Endocrine Today, Endocrine Practice, Journal of Clinical Densitometry, Journal of Women's Health, Osteoporosis International and Calcified Tissue International. Dr. Kleerekoper is also a founding board member of the newly formed Academy of Women’s Health.

Amiodarone-induced thyroiditis

A 78-year-old man had a history of atrial fibrillation since 1997 and was placed on amiodarone 200 mg per day in 2005. He was admitted earlier this year with mild congestive heart failure associated with rapid AF. His initial evaluation revealed biochemical changes of hyperthyroidism but, aside from the AF, the only other clinical manifestation of hyperthyroidism was a 4 lb weight loss during the last month. In the elderly, it is not unusual for hyperthyroidism to present with only a few of the classic symptoms of an overactive thyroid.

A radionuclide scan failed to demonstrate any uptake in the thyroid consistent with amiodarone-induced thyroiditis — an acute inflammation of the thyroid with outpouring of triiodothyronine and thyroxine. The mechanism is an overload of iodine stores and may occur in patients with or without known thyroid disease.

Everything about this case is straightforward. Problems arise when considering management, and opinions among my colleagues were diametrically opposed to each other. Should the acute inflammation be controlled with steroids? Should the hyperthyroidism be controlled with anti-thyroid medication? Should the patient receive therapy with both? Should amiodarone be continued, gradually tapered, or abruptly stopped?

From the patient’s perspective at least one answer was easy — he was so troubled by his AF that he was reluctant to discontinue amiodarone, but he did agree to tapering therapy.

The literature1, 2 on this topic is confusing. You can find articles to support all of the proposed approaches. I elected to taper amiodarone (the cardiologist had no concerns with this), begin methimazole, and 10 mg prednisone daily.

He was a very patient patient and put up with frequent lab testing and adjustments to therapy just as long as his AF was not symptomatic. There is as little consensus about discontinuing therapy as the thyroiditis abates as there is about initiating therapy. Amiodarone was first to go, followed by the prednisone, and much more gradually, the methimazole. The graphs below attest to the time it took to restore a euthyroid state. For now the patient still has AF but not to a point where he is worried by symptoms, nor where his cardiologist is considering intervention.

Will he ultimately become hypothyroid? Unlikely, but by no means certain.

Thyroxine Chart



Thyroid-stimulating hormone Chart

For more information:

1. Tsang W. Can J Cardiol. 2009;25(7):421-424. PMID: 19584973.
2. Piga M. Minerva Endocrinol. 2008;33(3):213-228. PMID: 18846027.